Hail, Antrim
- When
- June 9, 2:03 PM EST
- Where
- Antrim County, 3.24 mi WNW of Mancelona Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.940, -85.130
Report from social media of dime size hail near Schuss Mountain Golf Course.
A cluster of storms moved east to west across northern Michigan in the afternoon, producing penny-sized hail and damaging wind gusts, and a brief EF-0 tornado that touched down in Roscommon county. Numerous trees and limbs were snapped off from the tornado with no injuries/fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cluster of storms moved east to west across northern Michigan in the afternoon, producing penny-sized hail and damaging wind gusts, and a brief EF-0 tornado that touched down in Roscommon county. Numerous trees and limbs were snapped off from the tornado with no injuries/fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 12:36 PM EST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 136 PM EDT Wed Jun 9 2021 .UPDATE... Issued at 1052 AM EDT Wed Jun 9 2021 Morning composite analysis reveals a short-wave ridge axis across the western Great Lakes. Short-wave troughiness and ongoing showers/storms are tucked under the ridge from the Lower Ohio Valley southward toward the Gulf. At the sfc, high pressure is across Ontario. Tough to pick out boundary appears to be draped across central Lower Michigan per sfc wind plot. Drier low level air is sliding into the northern lakes region on increasing northeasterly flow. Sfc high pressure will continue to nose southward into the central and eastern lakes region with increasing easterly flow driving drier low level air E-W into the region, while upper level ridging remains planted aloft. Not a conducive setup for convection. But there will be a window of time this afternoon for some convection to develop within a narrowing instability axis across NW Lower Michigan with the best chances likely west of M-66 and closer to the Lake Michigan coast with easterly flow intersecting the lake breeze. Going forecast looks fine for now and will make adjustments as things develop...or don't develop. && .NEAR TERM...(Today through Tonight) Issued at 323 AM EDT Wed Jun 9 2021 ...Becoming a little less humid... High impact weather potential: PM t-storms possible nw lower MI. Actual changes are taking place this morning. A weak cold front is getting shoved south across northern lower MI, as high pressure builds over James and Hudson Bays. A ne to e low-level flow will become established, cutting off flow around the giant Bermuda high. Somewhat cooler and less humid air will get dragged into the area...eventually, but this will be a gradual (and temporary) process. And that's not to say we can't cook off deep moist convection again today, at least in some spots. Isolated convection in eastern upper MI lasted thru 2 am or so, whereas in northern lower MI precip was done by midnight. There is some lingering cirrus (especially in eastern upper MI), but otherwise limited cloud cover. And some fog is resulting, mainly near Lake MI. Fog will burn off quickly this morning, and vertical mixing will result in an easterly breeze becoming a little gustier. This will try to bring in a slightly cooler, but noticeably drier airmass, to the area. Between dry advection, vertical mixing, and underlying dry soils, dew points should drop off into the 50s in many areas by mid-late afternoon. The remnants of a 500mb cutoff low will continue to hover over the OH Valley and far southern lakes today. Over top of this, a skinny 500mb ridge axis will be planted over our heads. This will be a larger barrier to generating convection than we have seen the past couple of days. The eventual invasion of a more stable airmass off of Lk Huron is also a player. There is still an expectation that we can generate some showers and perhaps a t-storm or two, mainly this afternoon and early evening, mainly in nw lower MI. A skinny axis of MlCape values circa 750j/kg is progged west of M-66. That said, a number of models (including the GFS and the always- humid/wet Nam) are effectively dry today. Will keep pops on the low side (and not as wet as, say, recent RAP13 runs). Any precip should quickly fade away toward sunset, with another mainly quiet night. With less BL moisture tonight, don't think fog will be as common tonight as it has been the past couple of nights. Will still be a hot day in nw lower MI, thanks to downsloping and a healthy amount of sun. Places there will take a run at 90f. The rest of the northern MI will range thru the 80s, coolest near Lk Huron. Mins temps tonight will be decidedly cooler in many places, from the mid 50s to lower 60s. && .SHORT TERM...(Thursday through Friday) Issued at 323 AM EDT Wed Jun 9 2021 ...Continued shower chances and warmth... High impact weather potential: Minimal Pattern/Forecast: Ridging continues across the center of the country as a shortwave treks from the PacNW into the Nrn Plains. Across the Great Lakes we'll have several weak disturbances moving through northwest flow. The first wave misses us to the north with a weakening surface reflection moving into the upper Great Lakes Thursday. The associated frontal boundary remains displaced from Nrn Michigan with light synoptic winds and differential heating once again setting the stage for lake breeze development. Afternoon convection remains possible with MLCAPE around 1000 J/Kg, though little to no shear and sup-par lapse rates will hinder severe development. Locally heavy downpours and lightning are the main threats. Friday looks to be very similar to Thursday, with highs in the low to mid 80's and afternoon showers/storms. .LONG TERM...(Friday night through Tuesday) Issued at 323 AM EDT Wed Jun 9 2021 ...Additional rain chances this weekend, then a cool down... High impact weather potential: Minimal Heading into the weekend the PacNW wave rides up into Nrn Manitoba and Quebec with a strung-out disturbance moving over our region. Additional troughing drops down into the Great Lakes for the latter half of the weekend and into early next week as ridging pumps up across the Rockies. This will finally bring a more substantial cool down as 850mb temperatures drop down into the single digits. At the surface a front sliding through the area late weekend should bring in more wide spread rain chances, with a slightly drier/cooler airmass behind it aiding in bringing temperatures down closer to mid- June expectations. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 136 PM EDT Wed Jun 9 2021 Overall VFR weather continues. Surface high pressure builds down through the eastern lakes region through tonight, driving drier low level air into northern Michigan. There is a window this afternoon for a few showers and possibly a thunderstorm to pop up before drier air makes substantial inroads...particularly west of I-75. Otherwise, VFR weather should be the rule through the next 24 hours and beyond. && .MARINE... Issued at 323 AM EDT Wed Jun 9 2021 An easterly breeze develops today, as high pressure builds across Hudson and James Bays. Will be little choppy in spots, including the Straits area and nearby waters, and near Oscoda and Tawas, but will keep conditions below advisory levels. Relatively light e to se winds will be the rule for another couple of days, at least. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...JZ SHORT TERM...STJ LONG TERM...STJ AVIATION...BA MARINE...JZ
Hazardous Weather Outlook National Weather Service Gaylord MI 326 AM EDT Wed Jun 9 2021 MIZ016>018-020>036-041-042-086>088-095>099-101200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 326 AM EDT Wed Jun 9 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A few thunderstorms are possible this afternoon and early evening in northwest lower Michigan, west of M-66. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few thunderstorms remain possible Thursday and Friday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 326 AM EDT Wed Jun 9 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Areas of dense fog will persist on some of the Great Lakes today. A few thunderstorms are possible this afternoon and early evening on the Lake Michigan waters adjoining northwest lower Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few thunderstorms remain possible Thursday and Friday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
The NCL Michigan radar (KAPX), 33 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Report from social media of dime size hail near Schuss Mountain Golf Course.
Numerous trees and large limbs were snapped. Eyewitness reported seeing a counter clockwise circulation and debris.
Local print and broadcast media report downed trees and damage to artwork at Michigan Legacy Art Park due to thunderstorms. Time approximated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970386, 970388, 970387.